Drug-Related Torsades de Pointes in the Isolated Rabbit Heart: Comparison of Clofilium, d,l-Sotalol, and Erythromycin


    loading  Checking for direct PDF access through Ovid

Abstract

Summary:Torsades de pointes is a potentially life-threatening form of polymorphic ventricular tachyarrhythmia typically seen in the presence of repolarization-prolonging agents. We investigated this particular form of tachyarrhythmia in the isolated, perfused rabbit heart. The experimental model was designed to reproduce conditions that are clinically known to be associated with an increased propensity to the development of torsades de pointes. The class III agent clofilium (1 μM) and d,l-sotalol (10 μM), as well as the antibiotic erythromycin (30-150 μM) were infused in the presence of either normal (5.88 mM) or low (1.5 mM) potassium concentration in sinus-driven or atrioventricular (AV)-blocked hearts. Ventricular tachyarrhythmias spontaneously emerged in the clofilium-, d,l-sotalol-, and erythromycin-treated AV-blocked hearts. The episodes showed typical features of torsades de pointes found in humans. They developed within 4-12 min after the onset of infusion, were normally nonsustained, and only rarely degenerated into ventricular fibrillation. Electrical stimulation at cycle lengths <600 ms and perfusion with MgSO4 suppressed arrhythmic activity. In the d,l-sotalol- and erythromycin-treated hearts, torsades de pointes occurred only in the presence of hypokalemia and bradycardia, whereas, in the presence of clofilium, bradycardia alone caused torsades de pointes. Monophasic action-potential recordings demonstrated early afterdepolarizations in endocardial and epicardial recordings. Thus the isolated AV-blocked rabbit heart represents a model for studying drug-related torsades de pointes and its mechanism.

    loading  Loading Related Articles